Alert archive / North Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Forks, ND

August 6, 2018Ransom County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Aug 6, 2018, 12:33 PM CDT for Ransom County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 12:33 PM CDT (17:33 UTC)
Expired
Aug 6, 2018, 1:30 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND

County Ransom County, ND

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS83 KFGF 061733
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1233 PM CDT MON AUG 6 2018
 
NDZ049-052-061830-
Sargent ND-Ransom ND-
1233 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANSOM AND NORTHERN
SARGENT COUNTIES UNTIL 130 PM CDT...

At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Englevale, or 37 miles south of Valley City, moving east at 25 mph.

Winds up to 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Elliott around 1240 PM CDT.
  Lisbon around 1255 PM CDT.
  Milnor around 125 PM CDT.
  McLeod and De Lamere around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4623 9801 4628 9801 4648 9798 4645 9728
      4619 9728
TIME...MOT...LOC 1732Z 277DEG 21KT 4639 9789 

$$

JK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:56 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 6, 9:56 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
956 AM CDT Mon Aug 6 2018

.UPDATE...
Issued at 950 AM CDT Mon Aug 6 2018

Updated sky and pops to reflect current satellite observations and
radar trends. The thunderstorms current moving across the
I-94 corridor/Jamestown area will continue to move southeastward
into southeast ND. Mesoanalysis MUCAPE fields suggest this storm
may maintain strength. The patchy dense fog across northwest MN
appears to be mixing out gradually as cloud cover decreases. Otherwise
no forecast changes needed.

&&

.SHORT TERM...(Today and tonight)
Issued at 418 AM CDT Mon Aug 6 2018

Chances of showers and thunderstorms will be the challenge for the
period.

Water vapor loop shows the main upper trough over Canada with a
southern branch shortwave over MT, and several weak shortwaves in
between. One such shortwave moving through the dakotas has
brought some showers and thunderstorms to our southwestern counties
as of 07Z. CAMs have this activity pushing eastward through the
southern CWA through early morning, and also have similar trends
for activity over central ND. This makes sense given the SPC
mesoanalysis page showing a rapid drop off in MUCAPE for our more
northern and eastern counties. Have at least some POPs in our
south and west through mid-morning for the current shortwave
activity. Then we should get a bit of a break before the next vort
max begins to move in from the west. Have precip chances
dwindling by mid-day, but increased POPs again in our southwestern
counties as CAMs and global models are in pretty decent agreement
on some shower and thunderstorm activity this afternoon. CAPE
values will be in the 500-1000 J/kg range and bulk shear is
minimal so any storms that do develop are not expected to become
severe. The precip should push eastward across our southern
counties overnight as the shortwave moves into MN.

As for temperatures, today will be the coolest day under weak
surface high pressure. Highs will top out in the 70s in most
areas. Lows tonight will drop into the 50s and low 60s thanks to
fairly dry dewpoints for this time of year.

.LONG TERM...(Tuesday through Sunday)
Issued at 418 AM CDT Mon Aug 6 2018

Brief slight chances for rain will return Tuesday afternoon and
evening primarily for northwestern Minnesota counties as a shortwave
trough progresses eastwards through the northern Plains. By
Wednesday, mid-level ridging and high pressure will begin to settle
in over the region bringing above normal temperatures and dry
conditions for the better part of this week and into next. Expect
afternoon temperatures to peak into the mid to upper 80s and 90s
while humidity values dip into the 30-40% range helping limit
apparent temperatures to the mid to upper 80s.

By the start of the next work week, extended guidance hints at a mid-
level trough entering the northern Plains bringing our next chance
for showers and thunderstorms. Still a bit of disagreement for this
period as the more robust GFS suggests the passage of a cold front
while the ECMWF keeps things a bit more dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 641 AM CDT Mon Aug 6 2018

Some showers and a few thunderstorms moving across the area near
KDVL and KFAR, so have VCTS or VCSH for those areas. The
convection will be short lived as precip dissipates as it moves
south. Some very patchy fog north of the TAF sites but they are
all VFR this morning. Conditions will remain VFR throughout the
period with mid and high clouds. Light winds will pick up from the
northwest for a time, but still be below 12 kts. Winds will
diminish and become light and variable after sunset.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...AM
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...JR
Hazardous weather outlook, Aug 6, 4:21 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
421 AM CDT Mon Aug 6 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-070930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
421 AM CDT Mon Aug 6 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and a few isolated thunderstorms will move
across portions of eastern North Dakota and west central Minnesota
this morning and again during the afternoon and evening hours.
Severe weather is not expected, but lightning, pea sized hail, and
wind gusts to 40 mph are possible with the stronger storm cells.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 6, 10:58 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1058 AM CDT MON AUG 6 2018

NDZ038-061700-
Barnes ND-
1058 AM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARNES COUNTY UNTIL
NOON CDT...

At 1058 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ypsilanti, or 24 miles southwest of Valley City, moving east at 25
mph.

Winds up to 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Litchville around 1135 AM CDT.
  Hastings around 1145 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4663 9844 4691 9844 4687 9799 4663 9804
TIME...MOT...LOC 1558Z 278DEG 22KT 4678 9848

JK
Special weather statement, Aug 6, 12:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1233 PM CDT MON AUG 6 2018

NDZ049-052-061830-
Sargent ND-Ransom ND-
1233 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANSOM AND NORTHERN
SARGENT COUNTIES UNTIL 130 PM CDT...

At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Englevale, or 37 miles south of Valley City, moving east at 25 mph.

Winds up to 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Elliott around 1240 PM CDT.
  Lisbon around 1255 PM CDT.
  Milnor around 125 PM CDT.
  McLeod and De Lamere around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4623 9801 4628 9801 4648 9798 4645 9728
      4619 9728
TIME...MOT...LOC 1732Z 277DEG 21KT 4639 9789

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:37 PM CDTSpecial Weather StatementFGFWilkin53 min
Aug 6, 2:54 PM CDTSpecial Weather StatementFGFTraverse36 min
Aug 6, 3:42 PM CDTSpecial Weather StatementFGFGrant48 min
Aug 6, 10:58 AM CDTSpecial Weather StatementFGFBarnes62 min
Aug 6, 2:29 PM CDTSpecial Weather StatementFGFRichland16 min

Nearby

Special Weather Statements in North Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.